Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2017 (2017), Article ID 4296474, 4 pages
https://doi.org/10.1155/2017/4296474
Case Report

Severe Cholestasis and Bile Cast Nephropathy Induced by Anabolic Steroids Successfully Treated with Plasma Exchange

1Family Medicine Division, Lebanese American University Medical Center, Beirut, Lebanon
2Internal Medicine Division, Morristown Medical Center, Morristown, NJ, USA
3Laboratory Medicine Division, Lebanese American University Medical Center, Beirut, Lebanon
4Gastroenterology Division, Lebanese American University Medical Center, Beirut, Lebanon

Correspondence should be addressed to Antoine Ferzli; moc.hrcmual@ilzref.eniotna

Received 7 October 2017; Accepted 5 November 2017; Published 17 December 2017

Academic Editor: William B. Silverman

Copyright © 2017 Christelle El Khoury et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report a case of a bodybuilder who took a regimen of anabolic steroids containing stanozolol and testosterone propionate for 8 weeks which led to the development of jaundice and severe pruritus with serum total bilirubin reaching 41.22 mg/dL. Despite supportive care with fluid and albumin therapy, serum creatinine was progressively increasing. He underwent 6 successful sessions of plasma exchange (PE) with marked improvement at the end of the sessions. Three months after discharge, the patient’s creatinine and total bilirubin levels were 1.08 mg/dL and 1.2 mg/dL, respectively.